Join 3,551 readers in helping fund MetaFilter (Hide)


Orpaxel, Xelapor, Rapoxle, Opralex!
June 11, 2011 8:14 PM   Subscribe

I'm weaning off Lexapro under my doctor's supervision. Because I'm not going to keep bugging my doctor about this (she's on vacation anyway), I figured it'd hit up for guys for some withdrawal symptom advice. I've been having some fun ones, and I want to make sure everything is fine. I'd also like to find out what might help me feel a little bit better.

So, it's my third day in of taking 10mg instead of 20mg. My biggest side effect of the drug, and the primary reason for stopping the drug, is fairly severe bruxism which happens mostly at night, although if I'm concentrating on a task I'll find myself clenching or grinding my teeth. I've had a head/jaw ache for what feels like an eternity. The side effects started a week or two after I bumped up to 20mg. I bumped up because 10mg was not having much of an effect. I'm going to try something else, of course. And I have a dentist appointment this coming week to deal with the bruxism damage.

As far as withdrawal symptoms, I've been getting the annoying brain zaps, as well as muscle twitching/spasms all over my body (legs/shoulders/arms, mostly). I've also been experiencing that somewhat-drunk dizziness, where everything I see has a bit of a lag. It's pretty disorienting. The headache from clenching/grinding has not gone away, either. I was also slightly nauseated earlier today, but a pepto helped. I'm not even sure that's related.

I'm sure these are all pretty normal, but if not, let me know. My primary questions are:

-What has been your experience with Lexapro withdrawal? Did you have similar withdrawal symptoms? What else should I expect?
-Will the side effects (this headache and the bruxism) stop soon, will they likely stop when I've fully gone off the meds, or am I just a grinder/clencher now?
-Do the withdrawal symptoms get WORSE as I go along, or are they worse at the start and get better? I'm pretty clueless, as this is the first SSRI I've ever been on.

For now, my primary doc (same doc as mentioned before) says to take 10mg for at least a few weeks or until I can set up an appointment with a proper psychiatrist. I have an appointment for that next week as well, so I have that stuff covered. If you have anything else to share about lexapro, please do! Thanks in advance!
posted by your mom's a sock puppet to Health & Fitness (10 answers total) 5 users marked this as a favorite
 
The dizziness, slightly drunken feeling is identical to my experience. Same with the "brain zaps," which weren't as bad with the Lexapro as it was with Effexor. It lasted a long time, but not every minute of every day. It did not get worse. What was annoying about it was the number of days it lasted. Can't remember how long, only that it was longer than I wanted it to be. Hang in there.
posted by Buffaload at 8:27 PM on June 11, 2011


Will the side effects (this headache and the bruxism) stop soon

FWIW, it completely stopped for me after about 3 weeks. Just bang, gone.

BTW, look into alternatives (e.g. citalopram) or generics for Lexapro (escitalopram). Lexapro is really expensive and not often covered by U.S. insurance. I switched to citalopram with zero changes in effectiveness, and saved $50 per month in co-pays. YMMV, obviously.
posted by Cool Papa Bell at 8:42 PM on June 11, 2011 [1 favorite]


I was on a really low dose - 5mg - for several years when (long story) the complete and total misguidedness of my medical care became apparent and I stopped cold turkey. Felt kind of dizzy and foggy for about three or four days, had one single TERRIBLE HORRIBLE episode of brain zaps, and then - nothing. The withdrawal was over in less than a week.

(Unlike a previous withdrawal experience from Luvox, which took WEEKS. Lexapro is a piece of cake to quit in comparison.)
posted by chez shoes at 9:30 PM on June 11, 2011


it all sounds completely normal.

do you have a night guard? (for the bruxism) its my worst side-effect from prozac and the night guard really does help.
posted by supermedusa at 9:41 PM on June 11, 2011


If you think that 10 is too much of a jump from 20, you can cut your pills and do 15 for a while.

How long were you on Lex for?
posted by radioamy at 10:22 PM on June 11, 2011


You know about Crazymeds, right?
posted by hattifattener at 11:26 PM on June 11, 2011 [1 favorite]


You might get a bit worse before you get better. Also, if you're not going onto another drug, you might get moody. It completely sucked and I was miserable transitioning from Effexor onto Pristiq... I cried allllll the time. Pristiq is supposed to be a metabolite of Effexor but it didn't work for me... and transitioning back on to Effexor was the opposite... no problems at all.
posted by IndigoRain at 12:45 AM on June 12, 2011


First time I went off I had the zaps for a couple of weeks. I found a low dose benzo helped with those. I think I used a tiny dose of Ativan PRN.

Just went off a week ago and onto Paxil and Effexor (now just Paxil) and had no trouble. But I am also on a low dose of Valium for anxiety.

Zoloft sucked for me to get off. Ugh, it was worse than Effexor (can you tell I've been crazy for a while?) And I'm so glad to be off the Effexor. I lasted a total of 3.5 days before the side effects were too much to handle.

I have to say, Lexapro was the AD that got me from being essentially disabled to being able to work again. It's a good drug, but it pooped out on me the second time around. :(
posted by kathrynm at 1:49 AM on June 12, 2011


You usually can talk to your pharmacist about medication issues such as withdrawal symptoms etc. if your physician is unavailable.
posted by edgeways at 10:35 AM on June 12, 2011


Ditto on the zaps lasting two to three weeks. The nausea and fug and general exhaustion went away after about ten days.
posted by vickyverky at 1:24 PM on June 12, 2011


« Older Is there a blog that highlight...   |  Has pair networks gone out of ... Newer »
This thread is closed to new comments.